Coming off the Contraceptive Pill

Well Hello!

I feel a little out of my comfort zone writing about this subject as I’m certainly no pro in this area so you’ll have to bear with me, but I decided that sharing my experience on this subject might be useful to others considering or going through the same thing. In the last couple of months I carried out a little research to see whether what I was experiencing was normal; So in this post I’ll share as much as I can regarding my own experience and what I learnt from professionals.

In October last year I decided to come off the pill after nearly 11 years of taking it. Being on this form of contraception for long concerned me but when I questioned it with my doctor she reassured me that it was nothing to worry about but if I didn’t need to be on it, to consider a break. The main reason for making this decision was to get my natural cycle back to normal. I’d also like to avoid taking any long term medication if possible and coming of ‘Gedarel’ was a good place to start. I now need to reduce and ultimately come of Citalopram which I was prescribed for my anxiety. Interestingly there is a connection between people that take the contraceptive pill and anxiety so I am hoping that now I’ve stopped taking Gedarel there will be some noticeable improvement on the mental health front. I won’t go into depth regarding this however but if you are interested in my mental health journey, you can read about it here.

So how has coming off the pill effected me? Now that i’m around 4 months into being pill free, the symptoms have thankfully eased. I say thankfully; In the grand scheme of things it really wasn’t a big deal; more of an adjustment as all of the below were fairly new to me as they’d been suppressed during the 11 years that I’d been taking Gedarel.

It’s important to remember is that the pill suppresses your hormones, so by coming off it for a period of time your body takes a while to readjust and find balance again. The first thing I noticed was my skin has also becoming more oily. This was very apparent to me as I’ve always been pretty lucky in that I’ve had combination skin. I’ve not had to be too careful about what skincare I use but now I’m trying to stay away from anything too oily. According to my research, this is due to an increase in testosterone which can cause and increase in sebum therefore leading to oily skin. This also means my hair gets greasy quicker than usual.

Annoyingly the oily skin resulted in the most irritating of symptoms which were the breakouts. However this has eased quite a lot now but naturally in the lead up to my period I break out without fail.

Additionally, it has become SO apparent when I’m due on. I feel noticeably irritable and everything seems to annoy me. My friend was recommended she takes Evening Primrose to lessen these feelings so I’ve jumped on the bandwagon. Will see how that goes. For my families sake I pray that there is an improvement.

Bloating is another classic symptom for me but this was always the case when I was taking the pill so nothing new there.

Ovulation however was new to me. This was a sensation I don’t really recall feeling ever. I’d describe it as ovary ache but half way through my cycle and it wasn’t until a googled it (oops) that I realised it was simply that I was ovulating duh!

ANYWAY, enough on the pill. Hopefully that might be helpful to some of you. My next post will be shopping related. Far more exciting!

Have a good week!

H x

Leave a Reply

Your e-mail address will not be published. Required fields are marked *